|Prescription Drugs That Can Cause Tinnitus|
Tinnitus is a condition wherein a person might hear ringing, buzzing, hissing or roaring sounds that might take place within intermittent or constant occurrences. These sensations, though, are only heard or perceived by a person with tinnitus and other people within his surroundings will not be able to hear it. According to the American Tinnitus Association, in the United States alone, the population of people who experienced or are currently experiencing tinnitus already reached to 50 million. Among this number, 12 million people have already sought medical advice because of the severity of their condition. The main factors that are associated to tinnitus are often attributed to frequent exposure to loud music and age-related hearing loss.
Currently, there is still no known specific cure for tinnitus and unfortunately, some medications and prescription drugs are said to also aggravate or trigger the condition. For one, there’s some antibiotics like chloramphenicol, vancomycin, erythromycin, bleomycin, and tertraclycin that are known to have a side effect similar to the symptoms of tinnitus. Antibiotics are usually prescribed as a treatment medication for bacterial infections. Tinnitus is often observed when a patient has been on a long-term intake of antibiotics and in cases wherein antibiotics are taken in high doses.
Another drug posing threats to the hearing and ear condition would be aspirin. When taken on a daily basis within twelve doses or more, Aspirin is known to cause tinnitus. According to CNN Health, patients who have overdosed on aspirin use are most likely to lose their hearing ability and develop tinnitus during the process. Then there’s antidepressants which are prescribed to treat depression and anxiety. But these drugs are found to intensify the occurrence of tinnitus and at times, aggravate the loudness of the perceived ringing in the ears. Antidepressants such as lithium, Moban, Prozac, tranquilizers, Paxil and Zoloft are identified to exacerbate tinnitus conditions. Doctors have warned against non-steroidal anti-inflammatory drugs or NSAIDS such as Ibuprofen which is prescribed to relieve pain are found to cause tinnitus as well. The effects of NSAIDs are said to have similar causal effects to aspirin.
There are also certain diuretic medications are typically prescribed to patients with kidney disorders or high blood pressure. When diuretics such as furosemide, ethacrynic acid and bumetanide are taken in high dosage, they can lead the patient to develop tinnitus symptoms. Some studies show that tinnitus only occurs when a patient undergoes diuretic IV therapy in high doses. Health and drug experts came forward with their findings on cancer medications as well. Some are prescribed to treat certain tumor growth and have been found to have side effects which include permanent tinnitus Even malaria medications such as quinine and chloroquinine have raised questions as well. While both drugs are prescribed to be used in high doses in order to treat malaria, there’s notable reports that it can also cause the occurrence of tinnitus symptoms.
The abovementioned medications are prescribed for a major reason- to treat the severity of other health complications. Since different medications can affect every person in a different way, there is a possibility that a person might develop tinnitus during the course of his intake. Cancer medications aside, the occurrence of tinnitus is most likely to subside once the patient has discontinued the use of these medications. However, it is also essential to note that one must not personally decide on his own as to whether or not he should discontinue the use of these prescription drugs. The patient should discuss the possibility of developing tinnitus with his physician and find out if there is a possibility to discontinue or lower the doses of the prescribed medications. The physician might also suggest other alternative treatment medications that might not have the same side effects or he can recommend other methods which can help in relieving the symptoms of tinnitus